Man suffers heart attack after sucking cannabis lollipop ‘strong enough to kill’

An 70-year-old man nearly died after sucking a cannabis lollipop so potent it gave him a heart attack.

Doctors say the lolly was laced with more than 12 times as much THC, the active ingredient that makes users high, than is found in a single spliff.

The elderly patient began having frightening hallucinations that sent his blood pressure soaring – and led to a spike in stress hormones.

These ended up triggering a myocardial ischaemia – a particularly painful form of cardiac arrest caused by lack of blood flow to the heart.

The patient had already been diagnosed with hardening of the arteries, or coronary artery disease. He ate the controversial sweet to relieve a bout of chest pain.

Dr Alexandra Saunders, a cardiologist at Dalhousie University in Canada, said: "Marijuana can be a useful tool for many patients, especially for pain and nausea relief.

"At the same time, like all other medications, it does carry risk and side effects.

"In a recent case, inappropriate dosing and oral consumption of marijuana by an older patient with stable cardiovascular disease resulted in distress that caused a cardiac event and subsequent reduced cardiac function."

In October, Canada became the second country in the world to legalise recreational cannabis, following the US.

Some forms of the drug have been legalised for medical reasons in the UK, but recreational use is prohibited.

But lollies containing super-strength cannabis have been found being sold to kids online.

The mind bending sweets, named THC suckers after the active ingredient in weed, are shipped to the UK from Amsterdam.

Dr Saunders said: "Potent marijuana edibles can pose a major unrecognised risk to patients with cardiovascular disease.

"With widespread legalisation and increasing use more care, education and research is needed about how each marijuana formulation may affect and sometimes compromise the cardiovascular system of our ageing population."

The case report, described in the Canadian Journal of Cardiology, said the man had been taking the appropriate heart medications when he ate most of the lollipop.

It was infused with 90mg of THC (delta-9-tetrahydrocannabinol) to relieve pain and aid sleep – causing a "potentially-serious heart attack," said Dr Saunders.

This is a much larger dose than the 7mg that is typically ingested by smoking a joint or the 2.5mg in dronabinol (Marinol).

This is a synthetic THC drug marketed for nausea and appetite stimulation in AIDS and cancer patients.

Dr Saunders said: "He presented with crushing chest pain after consuming most of a marijuana lollipop. The whole lollipop contained 90 mg of THC, so an estimated 70 mg was consumed.

"Within 30 minutes the patient described fearful hallucinations, during which he called a family member because he ‘felt like he was dying.’"

He was rushed to the emergency department at St John Regional Hospital. The man had smoked pot in his youth.

But he had not done so since the THC content had increased dramatically from three to 12 per cent.

He was also not familiar with the time-delayed and extended effect of oral THC dosing.

Dr Saunders said: "The patient’s cardiac event was likely triggered by unexpected strain on his body from anxiety and fearful hallucinations caused by the unusually large amount of THC he ingested."

His sympathetic nervous system was stimulated causing a rapid heart beat, hypertension and stress hormone) release.

Dr Saunders said: "After the psychotropic effects of the drug wore off, and his hallucinations ended, his chest pain stopped."

A number of prior case reports, as well as epidemiological studies, have linked cannabis with strokes, heart attacks and abnormal heart rhythms.

Dr Robert Stevenson, of the department of cardiology at the Canadian government’s Horizon Health Network in Saint John, added: "Most previous research on marijuana-induced myocardial ischemia focused mostly on younger patients and did not focus on its different formulations and potencies.

"As a result of widespread marijuana legalisation, healthcare providers need to understand and manage cannabis use and its complications in older patients, particularly in those with cardiovascular disease."

An accompanying editorial said a stroke or heart attack could be caused by the consumption of chemicals, or indirect effects such as acute anxiety, hallucinations or psychosis.

Individuals not used to taking mind-altering drugs can become highly distressed by impaired cognition and feelings of loss of control produced by THC.

The editorial’s author Professor Neal Benowitz, of the Centre for Tobacco Control Research and Education at the University of California, San Francisco, added: "The legalisation of cannabis has considerable public support but also raises public health concerns.

"Some users may benefit from the social and medical effects, but others will be at risk for adverse health outcomes.

"Little information has been disseminated to patients or healthcare providers about cannabis use in older patients, and in particular those with cardiovascular disease.

"For better or worse, providing advice and care to such patients who are using cannabis is now necessary for the provision of optimal medical care to these patients."

Read More

Cannabis

  • Why is cannabis addictive?
  • Grannies smoke pot for documentary
  • Jamaica launches cannabis ATM
  • 50% support selling legal cannabis

Source: Read Full Article